Results of an observational cohort study examining malformation rates in 1461 pregnancies exposed to AED monotherapy and 484 pregnancies exposed to AED polytherapy over a 15-year period (1999-2014) based on the data for the outcomes of completed pregnancies recorded in the Australian Pregnancy Register from 1999 to the end of 2014 suggests fetal malformation rates have increased in polytherapy pregnancies over time, while rates had fallen in monotherapy pregnancies. Interestingly the increase in fetal malformation rates in polytherapy pregnancies seemed to have started to rise around 2005. This is around the time when the use of levetiracetam and topiramate had begun to increase.
The increase in fetal malformation rates with AED polytherapy was despite the decreasing use of sodium valproate. Logistic regression analysis indicated that risk was higher for fetal malformations rates in polytherapy pregnancies involving topiramate,in a dose-related manner. The previous preliminary report from the UK Epilepsy and Pregnancy Register had also found a remarkable increase in malformation rate in women who took topiramate in polytherapy as compared with monotherapy. In this study, the monotherapy-associated malformation rate appeared lower than that reported in other topiramate monotherapy series.
The exact mechanism for the increased teratogenecity with topiramate is not known. Topiramate has been shown to induce significant neurotoxicity in the developing rat brain when administered in combination with phenytoin, but not when administered alone raising the possibility that the teratogenicity could involve a pharmacodynamic interaction of topiramate with other AEDs. Levetiracetam exposure in polytherapy did not result in increased malformation rates.
On the basis of the present study, the authors recommend that, as far as possible, the use of topiramate, at least as part of AED polytherapy, be avoided in women who plan to become pregnant.